Kentucky, 2014

Hail and Damaging Wind in Kentucky, May 10, 2014

May 10, 2014 · NWS PAH · 3 events in 3 counties and zones

Some strong and marginally severe thunderstorms developed south of a stationary frontal boundary draped from south central Illinois northeast to Pennsylvania. Marginal instability and weak wind shear limited the intensity of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Some strong and marginally severe thunderstorms developed south of a stationary frontal boundary draped from south central Illinois northeast to Pennsylvania. Marginal instability and weak wind shear limited the intensity of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 2:33 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 10, 2:33 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT Sat May 10 2014

.SHORT TERM...(Today through Monday night)
Issued at 330 AM CDT SAT MAY 10 2014

A frontal boundary currently stalled over the northwest sections of
our CWA is forecast to lift back to the north as a warm front today.
In the meantime showers and thunderstorms tracking northeast across
the southern Purchase and Pennyrile regions of western Kentucky will
gradually shift to the east of the area today along with the deeper
moisture. However from midday through the early to mid afternoon
hours showers and thunderstorms could pop up just about anywhere in
the heat of the day. Model soundings are showing plenty instability
and CAPE with no cap, so scattered convection will be possible.

By late afternoon convection should be over for most of the CWA, but
a weak short wave might generate a few showers and thunderstorms
that could make it into the far northwest sections of our CWA by 00Z
(7 PM). A few of these storms could become severe over the northwest
sections of our CWA with large hail being the main hazard.

Precipitation chances will spread across the northwest half of our
CWA this evening. A few of these storms could become severe over the
northwest sections with large hail being the main hazard. After
midnight tonight with rising heights aloft precipitation chances
begin to migrate northward. As the heights aloft continue to rise
and mid level temperatures continue to warm from southwest to
northeast, precipitation chances on Sunday shift to the northeast
half of our CWA.

A developing storm system over the plains will enhance the ridging
aloft across the area Sunday night, so it should be dry. After a
brief respite, precipitation chances make their way back into the
forecast on Monday as the aforementioned storm system moves out of
the plains and approaches and ultimately crosses the area.
Consequently POPS increase substantially from Monday into Monday
night.

.LONG TERM...(Tuesday through Friday)
Issued at 330 AM CDT SAT MAY 10 2014

The wet weather will linger into at least the first half of the long
term as a deep longwave trough slowly trudges east across the
nation. Rain is not expected all the time, but until the trough axis
finally clears the region late in the week, the chance for rain will
be present each day.

Starting with 12Z Tuesday, the axis of the 500mb trough will be
positioned over the Plains. A cold front will be draped along the
Mississippi Valley from low pressure over the Great Lakes and
southern Ontario. As the front makes gradual passage, showers and
thunderstorms will be likely. Given the orientation of the synoptic
features, the main concern during this time should be locally heavy
rain, though an isolated strong storm certainly cannot be ruled out.

A brief lull in the precipitation may arrive Tuesday night--and this
is where the models diverge. The GFS combines the northern and
southern streams into one large trough that sweeps most of the
precipitation east of the area through the remainder of the week. On
the flip side, the ECMWF and GEM keep the southern stream energy
separate, and the slower passage of this energy results in the
development of another wave of low pressure that yields more rain
Wednesday into Thursday.

Given the depiction by ensemble solutions and model forecast
continuity, a slower solution makes the most sense at the moment. As
a result, we will carry at least a low chance of rain showers
through Thursday night--until the trough axis shifts east of the
forecast area. Most of the instability appears to move east of the
region beyond Wednesday, so will just carry a mention of showers
Wednesday night through Thursday night.

Much more certain is the drop in temperatures in the wake of the
Tuesday cold frontal passage. A gradual cooling trend will take
place through the remainder of the week as highs drop back into the
60s by Thursday and Friday, with lows dropping back into the upper
40s and lower 50s. Northwest flow on the back side of the departing
trough will keep conditions cool but mainly dry as we head into next
weekend.

&&

.AVIATION...
Issued at 330 AM CDT SAT MAY 10 2014

The cold front has basically ground to a halt east of the area, so
south to southwest winds will prevail through the entire period.
In addition, MVFR ceilings are a good bit through at least mid-
morning at all locations. Some guidance advertises IFR ceilings,
and would not discount it completely, but will leave things MVFR
for now. It should scatter out in the late morning, and would
expect VFR conditions for the second half of the period. Isolated
thunderstorms will be possible throughout the area in the
afternoon, but confidence is low in any development, and even
then, the coverage would be too low to mention at any terminal at
this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM/FIRE WX...RP
AVIATION...DS
Hazardous weather outlook, May 10, 3:04 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT SAT MAY 10 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
404 AM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE IN THE QUAD STATE
THROUGH THE MID AFTERNOON HOURS TODAY. FROM LATE AFTERNOON THROUGH THE
OVERNIGHT HOURS THE THREAT OF THUNDERSTORMS WILL SHIFT TO THE
NORTHWEST HALF OF THE AREA. DURING THIS PERIOD A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WITH THE EXCEPTION OF SUNDAY NIGHT...ON AND OFF CHANCES OF THUNDERSTORMS
WILL PERSIST FROM SUNDAY THROUGH THE LATTER PART OF THE UPCOMING
WORK WEEK. DURING THIS PERIOD A FEW STRONG AND POSSIBLY SEVERE STORMS
CANNOT BE RULED OUT ENTIRELY THROUGH THE PERIOD. LOCALLY HEAVY
RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

IN THE NEAR TERM SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS GENERALLY NORTH AND WEST OF
A LINE FROM MOUNT VERNON ILLINOIS TO CAPE GIRARDEAU TO VAN BUREN
MISSOURI.

JP

The radar

The Ft Campbell radar (KHPX), 21 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Christian

When
May 10, 4:45 AM CST to 5:45 AM CST
Where
Christian County, Hopkinsville
Reported by
Law Enforcement
Coordinates
36.850, -87.480

A line of thunderstorms progressed slowly east across the county. Water started to pool in low water crossings around the county.

Hail, Henderson

When
May 10, 11:38 AM CST
Where
Henderson County, 2 mi SW of Spottsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.830, -87.446

Thunderstorm Wind, Daviess

When
May 10, 12:02 PM CST
Where
Daviess County, Stanley
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.820, -87.250

Cross arms were broken off at a railroad crossing. Street signs were blown down.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512572, 512220, 512222.